Format

Send to:

Choose Destination
See comment in PubMed Commons below
Intern Med. 2009;48(19):1725-30. Epub 2009 Oct 1.

Upper gastrointestinal bleeding in patients receiving dual antiplatelet therapy after coronary stenting.

Author information

  • 1Division of Gastroenterology, Showa University Fujigaoka Hospital. hyasuda@marianna-u.ac.jp

Abstract

OBJECTIVE:

We investigated the risk of upper gastrointestinal (UGI) bleeding and the protective effect of concomitant anti-secretory drugs during dual antiplatelet therapy administered following implantation of drug-eluting stents (DES) for coronary heart disease. Because proton pump inhibitors (PPIs) are reported to decrease the platelet inhibitory effects of clopidogrel, we also assessed cardiovascular outcomes in patients taking thienopyridine derivatives with or without anti-secretory drug.

METHODS:

We retrospectively analyzed 243 patients, who underwent DES implantation between January 2006 and December 2007 and were receiving dual anti-platelet therapy post-surgery. The main outcome measurement was the presence of UGI bleeding. Cardiovascular outcomes were assessed by follow-up coronary angiography (CAG) findings. Data were collected from medical records.

RESULTS:

Eight cases of UGI bleeding were observed during the follow-up period, none of whom were taking anti-secretory drugs. Among the 243 cases, 108 cases were taking anti-secretory drugs: a PPI (67 cases), and an H2 receptor antagonist (41 cases). No UGI bleeding was observed among patients who were taking concomitant anti-secretory drugs. The 1- and 2-year cumulative incidences of UGI bleeding among patients who were not taking anti-secretory drugs were 4.5% and 9.2%, respectively. When CAG findings were compared between patients not taking any anti-secretory drug, taking PPI, or taking H2RA, significantly more stenotic lesions of the coronary artery were observed in the PPI-treatment group.

CONCLUSION:

Concomitant use of an anti-secretory agent was associated with a reduced risk of UGI bleeding. Use of PPI may be associated with an attenuation of the effect of dual antiplatelet therapy.

PMID:
19797827
[PubMed - indexed for MEDLINE]
Free full text
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for J-STAGE, Japan Science and Technology Information Aggregator, Electronic
    Loading ...
    Write to the Help Desk